Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS Wakefield, VA

July 9, 2003Henrico County, City of Richmond, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 9, 2003, 5:14 PM EDT for Henrico County, City of Richmond, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 5:14 PM EDT (21:14 UTC)
Expired
Jul 9, 2003, 5:45 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Richmond, VA, Henrico County, VA

The radar

The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:15 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WUUS51 KAKQ 092114
SVRAKQ
VAC087-760-092145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF RICHMOND IN CENTRAL VIRGINIA
  HENRICO COUNTY IN CENTRAL VIRGINIA

* UNTIL 545 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF BENSLEY...OR ABOUT 5 MILES
  SOUTHEAST OF BON AIR...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENSLEY AND DOWNTOWN RICHMOND AROUND 515 PM...
  RICHMOND HEIGHTS AROUND 520 PM...
  VARINA AND MONTROSE AROUND 525 PM...
  RICHMOND INTERNATIONAL AI AND FAIR OAKS AROUND 530 PM...
  SANDSTON AROUND 535 PM...
  ELKO AND BOTTOMS BRIDGE AROUND 540 PM...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.



LAT...LON 3748 7753 3756 7759 3758 7743 3757 7729
          3748 7716 3738 7725 3738 7736
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:35 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 9, 3:35 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EDT WED JUL 9 2003

OVERVIEW: VRY WRM/HUMID AIRMASS COMBINED WITH A COUPLE
OF FRNTS DROPPING INTO OR PUSHING THRU FA...WILL HELP
MAINTAIN CHCS FOR SHRAS/TSRAS FM THIS EVENG RIGHT THRU
FRI NGT.

SHORT TERM: SVR TSTM WATCH IN EFFECT UNTIL 900 PM FOR
VA/MD CNTIES...AS TSRAS NOW OCCURRING OVR SE VA AND
APPROACHING FM THE W.  WILL GO LIKELY POPS THRU THIS
EVENG FOR WATCH AREA CNTIES...AND HI CHC ACRS NE NC
CNTIES AS SHRAS/TSRAS PROGRESS EWRD INTO/ACRS FA.
CHC POPS EVERYWHERE AFTR MIDNGT.

FRNTL BNDRY WILL DROP INTO AT LEAST EXTRM NRN CNTIES
ON THU...THEN LIFT BACK N OF THE AREA BY FRI MORNG.
SCTD SHRAS/TSRAS WILL BE A POSSIBILITY ANY TIME DURING
THU AND THU NGT...DUE TO COMBO OF PROXIMITY OF FRNTL
BNDRY/ANY LEFTOVR BNDRIES/VRY UNSTABLE AIRMASS IN PLACE.

COLD FRNT THEN PUSHES ACRS REGION FM W TO E DURING FRI
INTO SAT MORNG.  SCTD SHRAS/TSRAS EXPECTED AGAIN ESPLY
RIGHT IN ADVANCE OF FRNT FRI AFTN INTO FRI NGT.

EXTENDED: FRNT MOVES OFFSHR SAT MORNG WITH SOME DRIER
AIR/WK HI PRES MOVNG IN FOR SAT INTO SUN.  SCTD PCPN
POSSIBLE MON AFTN AS SHRTWV TROF SWINGS THRU.  HI PRES
RDG THEN BLDS OFF THE MID ATLC CST FOR TUE AND WED.
ISLTD AFTN TSRAS POSSIBLE BOTH DAYS...BUT FOR NOW WILL
GO DRY.

FCSTID = 32

SBY 73 85 74 85 / 60 40 40 40
OXB 75 83 75 82 / 60 40 40 40
ECG 78 91 78 88 / 50 40 40 40
ORF 77 91 78 88 / 60 40 40 40
PHF 77 91 78 89 / 60 40 40 40
AKQ 74 92 75 87 / 60 40 40 40
RIC 74 91 76 87 / 60 40 40 40
FVX 73 90 74 87 / 60 40 40 40

.AKQ...
.MD...SVR TSTM WATCH UNTIL 900 PM FOR MDZ021>025.
.NC...NONE.
.VA...SVR TSTM WATCH UNTIL 900 PM FOR VAZ048-049-060>100.

GINGRICH
Hazardous weather outlook, Jul 9, 12:30 PM EDT, 4 hours 44 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-092200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 PM EDT WED JUL 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

HIGH TEMPERATURES FROM 90 TO 95 COUPLED WITH DEWPOINTS IN THE MID TO
UPPER 70S WILL PRODUCE HEAT INDICES FROM 105 TO 110 DEGREES THIS
AFTERNOON.  ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 9, 1:42 PM EDT, 3 hours 32 minutes before
VAZ063-064-070>100-092030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT WED JUL 9 2003

...THUNDERSTORMS DEVELOPING RAPIDLY ACROSS PORTIONS OF THE AREA...

AT 140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND EASTERN
VIRGINIA...INCLUDING CHESAPEAKE BAY AND THE LOWER EASTERN SHORE. THE
STORMS WERE MOVING EAST AROUND 15 MPH. THROUGH 4 PM...THUNDERSTORMS
ARE EXPECTED TO BECOME MORE NUMEROUS OVER THE REGION. WIND GUSTS TO
40 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED FROM THESE
THUNDERSTORMS.

ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. AS
THE THUNDERSTORMS BECOME MORE NUMEROUS ACROSS THE REGION LATER THIS
AFTERNOON...THERE IS THE POTENTIAL THAT A FEW MAY BECOME SEVERE WITH
DAMAGING WINDS IN EXCESS OF 55 MPH AND HAIL 3/4 INCH IN DIAMETER OR
GREATER.

HURLEY
Special weather statement, Jul 9, 2:25 PM EDT, 2 hours 49 minutes before
MDZ021>025-VAZ048-049-060>100-100100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT WED JUL 9 2003

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

THE WATCH INCLUDES ALL OF CENTRAL...EASTERN...AND SOUTHSIDE
VIRGINIA...ALONG WITH THE LOWER MARYLAND AND VIRGINIA EASTERN
SHORE.

THUNDERSTORMS WILL BECOME MORE NUMEROUS BY MID AND LATE AFTERNOON...
WITH THE POTENTIAL THAT A FEW MAY BECOME SEVERE WITH DAMAGING WIND
GUSTS OF 60 MPH OR GREATER...ALONG WITH HAIL 3/4 INCH IN DIAMETER OR
LARGER. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN CAN
BE EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP...WITH RAINFALL
RATES BETWEEN 1 AND 2 INCHES WITHIN ONE HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WEATHER.NOAA.GOV/AKQ.

HURLEY
Local storm report, Jul 9, 3:07 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0307 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0251 PM    NORFOLK INTERNATIONAL AIR VA   68 MPH TSTORM WIND
07/09/03   CITY OF NORFOLK                REPORTED BY ASOS

BH
Special weather statement, Jul 9, 3:47 PM EDT, 1 hour 27 minutes before
VAZ048-049-060>071-079-080-092015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
347 PM EDT WED JUL 9 2003

...THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 345 PM...NATIONAL WEATHER RADAR DETECTED NUMEROUS CLUSTERS OF
THUNDERSTORMS MOVING THROUGH WESTERN VIRGINIA...TOWARD CENTRAL
VIRGINIA. THE INITIAL AREA OF STORMS WAS FOUND FROM LOUISA TO PRINCE
EDWARD COUNTIES...WITH ADDITIONAL STORMS OCCURRING WEST OF THAT
AREA. THE STORMS WERE MOVING EAST AROUND 40 MPH...AND WILL BE LIKELY
TO OCCUR OVER MUCH OF CENTRAL VIRGINIA DURING THE LATE AFTERNOON
HOURS.

GUSTY WINDS...HAIL...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY
RAIN ARE POSSIBLE IN STRONGER STORMS. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 900 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES AND ANY POSSIBLE WARNINGS.
Special weather statement, Jul 9, 4:40 PM EDT, 34 minutes before
VAZ063-064-066>068-070>074-079>083-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT WED JUL 9 2003

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
BEAVERDAM TO ATLEE TO 3 MILES NORTHEAST OF MANNBORO TO 2 MILES SOUTH
OF REHOBOTH...MOVING EAST AT 40 MPH.

THE THUNDERSTORMS WILL REACH...
   WILBURN AND WELLVILLE AROUND 445 PM...
   CITY OF RICHMOND...WILSONS AND RUTHER GLEN AROUND 450 PM...
   CEDON AND NANCY WRIGHTS CORNER AROUND 455 PM...
   WOODFORD AND WESTWOOD AROUND 500 PM...
   MILFORD AND BOWLING GREEN AROUND 505 PM...
   WALKERTON AND SUTHERLAND AROUND 510 PM...

WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING...AND HAIL ARE
POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1 INCH PER HOUR IS
EXPECTED FROM THIS STORM. WATCH FOR PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:10 PM EDTSpecial Marine WarningAKQ80 min
Jul 9, 3:00 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach30 min
Jul 9, 3:04 PM EDTSpecial Marine WarningAKQ41 min
Jul 9, 3:04 PM EDTSpecial Marine WarningAKQ41 min
Jul 9, 3:45 PM EDTSpecial Marine WarningAKQ45 min
Jul 9, 3:45 PM EDTSpecial Marine WarningAKQ45 min
Jul 9, 4:30 PM EDTSevere Thunderstorm WarningAKQMecklenburg45 min
Jul 9, 5:06 PM EDTSevere Thunderstorm WarningAKQChesterfield, Dinwiddie29 min
Jul 9, 5:20 PM EDTSevere Thunderstorm WarningAKQPrince George, City of Colonial Heights, City of Hopewell, City of Petersburg30 min
Jul 9, 5:56 PM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland, Richmond29 min
Jul 9, 6:06 PM EDTSpecial Marine WarningAKQ54 min
Jul 9, 6:51 PM EDTSpecial Marine WarningAKQ54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.